Alert archive / California / High Wind Warnings in 2011

High Wind Warning 1, NWS Los Angeles, CA

January 17, 2011

NWS Los Angeles, CA issued this high wind warning at Jan 17, 2011, 6:00 PM PST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 17, 2011, 6:00 PM PST (02:00 UTC)
Expired
Jan 18, 2011, 3:00 AM PST
In force
9 hr
Issued by
NWS Los Angeles, CA

The text

As transmitted, in the capitals the NWS used until 2016.

398 
WWUS76 KLOX 180200
NPWLOX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 PM PST MON JAN 17 2011

...LOCAL DAMAGING WINDS POSSIBLE ACROSS THE SANTA YNEZ MOUNTAIN
RANGE...ESPECIALLY THE HILLS ABOVE MONTECITO...

.A VERY STRONG NORTHERLY SURFACE GRADIENT HAS DEVELOPED BETWEEN
SANTA BARBARA AND BAKERSFIELD THIS EVENING. ALTHOUGH WINDS WILL
NOT BE WIDESPREAD IN NATURE...THE HILLS ABOVE MONTECITO WILL
LIKELY EXPERIENCE SEVERAL HOURS OF WIND GUSTS TO 65 MPH THIS
EVENING AND THROUGH THE OVERNIGHT HOURS. WIND GUSTS TO 40 MPH WILL
LIKELY AFFECT THE PASSES AND CANYONS NEAR GAVIOTA AS WELL AS
PORTIONS OF THE CITY OF MONTECITO.

CAZ052-181100-
/O.UPG.KLOX.WI.Y.0005.000000T0000Z-110118T1100Z/
/O.NEW.KLOX.HW.W.0001.110118T0200Z-110118T1100Z/
SANTA BARBARA COUNTY MOUNTAINS-
INCLUDING...SAN MARCOS PASS...SAN RAFAEL WILDERNESS AREA...
DICK SMITH WILDERNESS AREA
600 PM PST MON JAN 17 2011

...HIGH WIND WARNING IN EFFECT UNTIL 3 AM PST TUESDAY...

THE NATIONAL WEATHER SERVICE IN LOS ANGELES/OXNARD HAS ISSUED A
HIGH WIND WARNING...WHICH IS IN EFFECT UNTIL 3 AM PST TUESDAY.
THE WIND ADVISORY IS NO LONGER IN EFFECT. 


* TIMING:GUSTY NORTH TO NORTHEAST WINDS WILL INCREASE THIS 
  EVENING AND PERSIST THROUGH EARLY TUESDAY MORNING. 

* WINDS:NORTH TO NORTHEAST WINDS 25 TO 40 MPH WITH GUSTS TO 65
  MPH. STRONGEST WINDS WILL OCCUR ACROSS THE SANTA YNEZ
  RANGE...INCLUDING THE HILLS ABOVE MONTECITO.

* IMPACTS: MAJOR ROADWAYS THAT MAY BE AFFECTED INCLUDE HIGHWAY 154
  AND TO AREAS ABOVE HIGHWAY 192.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

CAZ039-181100-
/O.CON.KLOX.WI.Y.0005.000000T0000Z-110118T1100Z/
SANTA BARBARA COUNTY SOUTH COAST-
INCLUDING...SANTA BARBARA...MONTECITO...CARPINTERIA
600 PM PST MON JAN 17 2011

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 AM PST TUESDAY...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 3 AM PST TUESDAY. 

* TIMING:GUSTY NORTH TO NORTHEAST WINDS WILL INCREASE THIS 
  EVENING AND PERSIST THROUGH EARLY TUESDAY MORNING. 

* WINDS:NORTH TO NORTHEAST WINDS 15 TO 30 MPH WITH GUSTS TO 40 
  MPH. STRONGEST WINDS WILL OCCUR ACROSS THE SANTA YNEZ RANGE... 
  INCLUDING THE HILLS ABOVE MONTECITO AS WELL AS THE PASSES AND 
  CANYONS NEAR GAVIOTA. 

* IMPACTS: MAJOR ROADWAYS THAT MAY BE AFFECTED INCLUDE HIGHWAY 
  101...154 AND 192 THROUGH THE MONTECITO AREA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH OR GREATER ARE
EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

KAPLAN
1 follow-up statement
330 
WWUS76 KLOX 181053
NPWLOX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
253 AM PST TUE JAN 18 2011

...HIGH WIND WARNINGS WILL BE ALLOWED TO EXPIRE...

.THE LATEST SURFACE OBSERVATIONS ACROSS SOUTHERN SANTA BARBARA
COUNTY INDICATED THE GUSTY NORTH TO NORTHEAST WINDS HAD
DIMINISHED. THEREFORE...THE HIGH WIND WARNINGS WILL BE ALLOWED TO
EXPIRE. 

CAZ052-181200-
/O.EXP.KLOX.HW.W.0001.000000T0000Z-110118T1100Z/
SANTA BARBARA COUNTY MOUNTAINS-
INCLUDING...SAN MARCOS PASS...SAN RAFAEL WILDERNESS AREA...
DICK SMITH WILDERNESS AREA
253 AM PST TUE JAN 18 2011

...HIGH WIND WARNING WILL EXPIRE AT 3 AM PST EARLY THIS MORNING...

THE HIGH WIND WARNING WILL EXPIRE AT 3 AM PST EARLY THIS MORNING.

$$

CAZ039-181200-
/O.EXP.KLOX.WI.Y.0005.000000T0000Z-110118T1100Z/
SANTA BARBARA COUNTY SOUTH COAST-
INCLUDING...SANTA BARBARA...MONTECITO...CARPINTERIA
253 AM PST TUE JAN 18 2011

...WIND ADVISORY WILL EXPIRE AT 3 AM PST EARLY THIS MORNING...

THE WIND ADVISORY WILL EXPIRE AT 3 AM PST EARLY THIS MORNING. 

$$

RAT

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this high wind warning went out at Jan 17, 3:30 PM PST, 2 hours 30 minutes earlier.

Area forecast discussion, Jan 17, 3:30 PM PST, 2 hours 30 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
330 PM PST MON JAN 17 2011

.SYNOPSIS...
THE OFFSHORE FLOW WILL WEAKEN ON TUESDAY WITH A SLIGHT COOL DOWN. A
TROUGH OF LOW PRESSURE WILL MOVE INTO THE ROCKY MOUNTAIN
REGION...BRINGING A SHARP COOL DOWN AND GUSTY NORTHERLY WINDS ON
WEDNESDAY. SURFACE HIGH PRESSURE AREA IS SLATED TO MOVE INTO THE
GREAT BASIN ON THURSDAY AND LAUNCH GUSTY OFFSHORE WINDS INTO THE
REGION. THE REST OF THE WEEK...COOLER AIR WILL KEEP THE TEMPERATURES
CIRCLING THE SEASONAL NORMALS.

&&

.SHORT TERM (TODAY-THURSDAY)...
WARMEST DAY OF THE PAST SEVEN DAYS TODAY...AS A STRONG 587DM RIDGE
ALOFT MOVED OVER CALIFORNIA FROM THE SOUTHWEST...AND STRONG
NORTH-NORTHEAST GRADIENTS PEAKED. ALL THE COASTAL VALLEYS APPROACHED
90 TODAY...FROM SANTA YNEZ TO SAN GABRIEL...AND BELIEVE IT OR NOT A
FEW RECORDS ARE THREATENED.

STRONG NORTHERLY GRADIENTS WILL PERSIST TONIGHT...BUT SHOULD BE
WEAKER THAN LAST NIGHT. COUPLING THAT WITH WEAK WINDS ALOFT AS THE
RIDGE STARTS TO RETREAT TO THE WEST...DECIDED TO KEEP FORECAST WIND
ADVISORY-FREE. THE MONTECITO HILLS WILL HAVE THE BEST SHOT OF
ANYTHING TONIGHT...AND WILL NOT BE SURPRISED IF THEY END UP NEEDING
AN ADVISORY...ESPECIALLY WITH THE SBA-BFL GRAD STILL HOVERING AROUND
-9MB.

TUESDAY WILL BE A TRICKY TRANSITION DAY...AS THE RIDGE WEAKENS AND
MOVES TO THE WEST...AND NORTHEAST GRADIENTS TURN SLIGHTLY ONSHORE IN
THE AFTERNOON. MEANWHILE...A LOW PRESSURE SYSTEM WILL DROP INTO THE
ROCKY MOUNTAIN REGION AND BRING A COOLER AIRMASS TO CALIFORNIA BY
THE AFTERNOON. EXPECTING TUE TO START OFF SIMILAR TO TODAY...BUT
WITH THE HIGH TEMPERATURES OCCURRING A COUPLE OF HOURS
EARLIER...WITH MORE NOTICEABLE COOLING BY LATE AFTERNOON.

AN INSIDE TRACKING SYSTEM SWOOPS THROUGH TUE NIGHT INTO WED...HIGH
PRESSURE TO THE NORTH COUPLED WITH DECENT WINDS ALOFT WILL BRING
ANOTHER ROUND OF GUSTY NORTHERLY WINDS...SIMILAR TO LAST NIGHT.
EXPECTED THE NEED FOR WIND ADVISORIES OVER ALL THE MOUNTAINS AND THE
SBA SOUTH COAST AT THE VERY LEAST. THE AIRMASS SHOULD COOL AS WELL
AS THICKS FALL...AND TEMPERATURES LOOK TO DROP TO MORE NORMAL
CONDITIONS. CURRENT FORECAST MAY END UP BEING A BIT TOO COOL IF THE
SYSTEM TRACKS A LITTLE BIT MORE TO THE EAST.

COLD AIR BEHIND THE AFOREMENTIONED SYSTEM WILL SETTLE INTO THE GREAT
BASIN WEDNESDAY NIGHT...AND SET THE STAGE FOR A MODERATE SANTA ANA
EVENT INTO THURSDAY. EXPECTING WIDESPREAD WIND ADVISORIES FOR LA/VTU
COUNTY. TEMPERATURES SHOULD STAY FAIRLY SIMILAR TO WED ON THE
COASTAL SIDE OF THE MOUNTAINS...WITH A GOOD 5-10 DEGREE DROP OVER
THE MOUNTAINS AND INTERIOR VALLEYS.

.LONG TERM (FRIDAY-MONDAY)...
ANOTHER WEAK SYSTEM NIPPING AT THE HEELS OF THE PREVIOUS ONE WILL
MOVE THROUGH THE AREA BY SATURDAY. THIS WILL QUICKLY KILL THE
OFFSHORE FLOW FROM THURSDAY...AND SHOULD EVEN BRING SOME MUCH
DELAYED ONSHORE GRADS AND BELOW NORMAL TEMPERATURES BY THE WEEKEND.
ALTHOUGH THIS SYSTEM WILL TRACK FURTHER WEST THAN THE OTHER...NO
PRECIP IS EXPECTED AT THIS TIME...BUT CERTAINLY NOT OUT OF THE
QUESTION. TEMPERATURES SHOULD START TO REBOUND EARLY NEXT WEEK.

&&

.AVIATION...17/2330Z.
CAVU CONDITIONS WILL CONTINUE THROUGH TUESDAY. A CONTINUED MODERATE
NORTHERLY PRESSURE GRADIENT MAY CAUSE OCCASIONAL LOW LEVEL WIND
SHEAR AND UDDF AT KSBA...KBUR AND KVNY.

KLAX...HIGH CONFIDENCE IN CAVU CONDITIONS THROUGH TUESDAY.

KBUR...HIGH CONFIDENCE IN CAVU CONDITIONS THROUGH TUESDAY.
OCCASIONAL LOW LEVEL WIND SHEAR AND UDDF.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
SMALL CRAFT ADVISORY (SEE LAXMWWLOX).
HIGH RIP CURRENT RISK (SEE LAXSRFLOX).

&&

PUBLIC...KITTELL
AVIATION...KAPLAN
SYNOPSIS...SETO

WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Jan 17, 4:56 PM PST, 1 hour 4 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
456 PM PST MON JAN 17 2011

CAZ034>041-044>046-051>054-059-087-088-547-548-181400-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
456 PM PST MON JAN 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY
GUSTY NORTH TO NORTHEAST WINDS WILL AFFECT THE MOUNTAINS OF SANTA
BARBARA AND ADJACENT SANTA BARBARA SOUTH COAST THIS EVENING THROUGH
EARLY TUESDAY MORNING. STRONGEST GUSTS BETWEEN 40 TO 50 MPH...WITH
ISOLATED GUSTS TO 60 MPH NEAR MONTECITO.
OTHERWISE...BREEZY NORTH TO NORTHEAST WINDS WILL AFFECT THE FAVORED
PASSES AND CANYONS THROUGH TONIGHT...CREATING LOCAL DRIVING HAZARDS
FOR MOTORISTS. THERE IS A HIGH RIP CURRENT RISK AS WELL ALONG THE
LOS ANGELES AND VENTURA COUNTY BEACHES.

* WIND ADVISORY..............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* HIGH RIP CURRENT RISK......SEE FZUS56 KLOX - SRFLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY

A LARGE SWELL FROM THE WEST NORTHWEST WILL INCREASE THE SURF ON
TUESDAY RESULTING IN A HIGH RISK OF RIP CURRENTS. THE SURF WILL
INCREASE FURTHER TUESDAY NIGHT AND A HIGH SURF ADVISORY WILL LIKELY
BE ISSUED IN THE NEXT 12 HOURS. BREEZY NORTH TO NORTHEAST WINDS WILL
AFFECT THE FAVORED PASSES AND CANYONS TUESDAY MORNING...CREATING
LOCAL DRIVING HAZARDS FOR MOTORISTS.STRONG NORTHEAST WINDS ARE
EXPECTED NEAR MONTECITO TUESDAY NIGHT INTO WEDNESDAY. THESE WINDS
WILL THEN SHIFT TO LOS ANGELES AND VENTURA COUNTIES WEDNESDAY NIGHT
INTO THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

KAPLAN

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 17, 4:37 PM PSTWind AdvisoryLOX10 hr
Jan 18, 12:25 PM PSTCoastal Flood StatementLOX46 hr
Jan 18, 12:25 PM PSTHigh Surf AdvisoryLOX46 hr
Jan 18, 2:31 PM PSTHigh Wind WatchLOXLos Angeles13 hr
Jan 18, 2:31 PM PSTWind AdvisoryLOXLos Angeles31 hr

Nearby

High Wind Warnings in California, 2011Every high wind warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.